Doctors Lounge - Oncology AnswersBack to Oncology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/21/2017.
Forum Name: Anal Cancer
Question: should i worry??
|jessmaca - Thu Mar 24, 2005 9:10 am||
for about the past six months i have had blood in my bowel movements. but for about the past month the blood is thicker and sometimes seems clot like. i don't have health insurance and have been trying to convince myself that it will go away... i'm a 22 year old female. what do you think it could be?
|Rhonda P, CEP - Thu Mar 24, 2005 7:09 pm||
I know this sounds like a silly question, do you know for sure it's blood? Food can cause your stools to be red or black - licorice, beets, iron, pepto-bismol, berries, tomatoes, etc.
Is it only on the toilet paper or in the water as well? Blood will start dissolving in the water causing the water to turn orange and than red. Is it every time you have a bowel movement? Do you have any other symptoms like stomach pains, vomiting, gas pains, diarrhea, constipation, fever, etc?
First, how dark is it? The darker the blood is, the higher up the bleed is and secondly, is there a foul-smelling odor to it?
Blood can be coming from anywhere along your digestive tract, from your mouth down to the anal opening such as in the form of hemmorhoids. Color will give you an idea - black tarry stool means it's coming from higher up in the gastrointestinal tract, maybe around the esophagus, stomach or small intestines and will look that way because it has been exposed to the digestive juices. Esophageal varices or tears from vomiting, gastritis, stomach ulcers or some type of upper GI bleed can cause this, all which can be bothered by ibuprofen, aspirin, and various other medications.
Maroon or darker red all the way to bright red colored blood stool may be coming from the lower part of the gastrointestinal tract around the large bowel or rectum. Hemorrhoids, fissures, intesinal infections, tumors, polyps, cancer, bowel ischemia, diverticulitis, or lower GI bleeds may cause this.
It sounds like you will need complete bloodwork done to check your blood levels, stool cultures and a complete check-up as soon as possible. You need to make it a priority to see a doctor, this easily could be life threatening!
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.